Alert archive / Oklahoma / Flash Flood Warnings in 1998
Flash Flood Warning 9, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Apr 26, 1998, 5:48 PM CDT for Jefferson County, Stephens County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 1998, 5:48 PM CDT (22:48 UTC)
- Expired
- Apr 26, 1998, 8:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Jefferson County, OK, Stephens County, OK
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOKC 262248 FFWOKC OKC067-137-270145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 548 PM CDT SUN APR 26 1998 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN SOUTHWESTERN OKLAHOMA STEPHENS COUNTY IN SOUTHWESTERN OKLAHOMA * UNTIL 845 PM CDT * AT 547 PM CST... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS...PRODUCING VERY HEAVY RAIN...ACROSS MUCH OF STEPHENS AND JEFFERSON COUNTIES... MOVING NORTHEAST AT 25 MILES AN HOUR. * RADAR DERIVED RAINFALL ESTIMATES INDICATE NEARLY 4 INCHES OF RAIN HAS OCCURRED IN PARTS OF STEPHENS AND JEFFERSON COUNTIES THIS AFTERNOON. * ADDITIONAL HEAVY RAINFALL IS EXPECTED DURING THE EARLY EVENING HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY AND THE ROAD BENEATH MAY NOT BE INTACT. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST CARS AWAY. REMEMBER... MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. 22
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 4:41 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, Apr 26, 4:41 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT SUN APR 26 1998 CNVCTN CONT TO DVLP OVR PTNS OF FA AHD OF UPR LOW MOVG EWD THRU SERN NM. MNWHL... CDFNT/SFC BNDRIES STRETCHING FM VCNTY SPS... TO NR ADM... TO SWD OF TUL ALSO PROVIDING LOW LVL FOCUS. SCTD STRG/SVR TSTMS LKLY THIS EVE IN VCNTY OF AND SWD OF SFC BNDRY THAT WL BE SAGGING SLOWLY SEWD OVRNGT. WITH SLOW MVMNT OF UPR LOW AND SFC BNDRIES... PTNTL FOR LOCALLY HEAVY RNFL EXISTS MAINLY NR AND NWWD OF SFC BNDRY. THIS TRANSLATES TO AN AREA EXTENDING ACRS PTNS OF SWRN OK/WRN NTX ... CNTRL AND NCNTRL OK... EXPANDING IN PTNS OF SERN OK OVRNGT. WL ISSUE FFA FOR THIS AREA. SFC/H8 FLOW AHD AND VCNTY OF LOW LVL BAROCLINIC ZN XPCTD TO MAINTAIN GUD MSTR ADVCTN/ISENT LFT OVR THE AREA... WHILE GUD SYNOPTIC PCPN AND CLDS WL BE SLOW TO MOV OUT NXT CPL DAYS AS UPR LOW TENDS TO STAGNATE OVR THE AREA THRU TUES. PCPN AND CLDS... ALONG WITH SOME LOW LVL CAA WL HELP TO KEEP TEMPS ON THE COOL SIDE THRU MID WEEK. FCSTID = 32 OKC 54 65 53 64 / 100 80 60 50 HBR 51 61 49 63 / 100 70 50 40 SPS 55 66 52 66 / 80 60 40 30 GAG 48 55 45 56 / 100 80 60 50 PNC 52 62 51 62 / 100 100 60 50 DUA 61 70 56 67 / 100 80 50 40 .OUN... OK...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES OKZ007>008... OKZ012>013...OKZ017>020...OKZ023>032...OKZ037>048...OKZ050>052. TX...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TXZ085>086...TXZ088>090.
In the hours before
Special weather statement, Apr 26, 12:30 PM CDT, 5 hours 18 minutes before
OKZ004>048-050>052-TXZ083-090-271130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SUN APR 26 1998 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS TO THE SOUTH AND EAST OF A LINE FROM SEYMOUR TX...TO LAWTON OK...TO HOLDENVILLE OK. DISCUSSION...A SURFACE COLD FRONT EXTENDING FROM EAST CENTRAL OK INTO WESTERN NORTH TEXAS WILL MOVE SLOWLY SOUTHWARD THIS AFTERNOON...AND A STRENGTHENING SURFACE LOW WILL MOVE EASTWARD ACROSS NORTH TEXAS INTO SOUTHEAST OKLAHOMA LATE TONIGHT. A MID LEVEL LOW PRESSURE SYSTEM OVER SOUTHERN NEW MEXICO APPROACHING THE AREA THIS AFTERNOON AND TONIGHT INCREASING LIFT AND INSTABILITY ALONG AND TO THE SOUTH OF THE SURFACE FRONT. SCATTERED THUNDERSTORMS...SOME LIKELY SEVERE...WILL FORM NEAR THE FRONTAL ZONE THIS AFTERNOON AND THIS EVENING. HEAVY RAINFALL WILL ALSO BE POSSIBLE TO THE NORTH OF THE FRONT. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND TONIGHT OVER SOUTHERN AND SOUTHEASTERN OKLAHOMA AND WESTERN NORTH TEXAS. DP
Local storm report, Apr 26, 2:30 PM CDT, 3 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
230 PM CDT SUN APR 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 6 SW GRANDFIELD OK 0.75 INCH HAIL.
04/26/98 TILLMAN
JLocal storm report, Apr 26, 3:23 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
323 PM CDT SUN APR 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM 6 N MEGARGEL TX 1.00 INCH HAIL.
04/26/98 ARCHER EST. 50 MPH WIND GUSTS
JLocal storm report, Apr 26, 4:35 PM CDT, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
435 PM CDT SUN APR 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
343 PM 2W ARCHER CITY TX 0.75 INCH HAIL.
04/26/98 ARCHER
428 PM 8 NW ADA OK 0.75 INCH HAIL.
04/26/98 PONTOTOC
CWLocal storm report, Apr 26, 5:20 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
521 CDT SUN APR 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
515 PM 6NW SHANNON TX 1.00 INCH HAIL.
04/26/98 CLAY
CWLocal storm report, Apr 26, 5:26 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
526 CDT SUN APR 26 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
520 PM JOY TX 0.75 INCH HAIL.
04/26/98 CLAY 50 TO 60 MPH WINDS.
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:05 AM CDT | Severe Thunderstorm Warning | OUN | Major | 40 min |
| Apr 26, 5:45 AM CDT | Severe Thunderstorm Warning | OUN | Garfield | 30 min |
| Apr 26, 7:54 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 51 min |
| Apr 26, 8:30 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Stephens | 45 min |
| Apr 26, 9:18 AM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 42 min |
| Apr 26, 12:03 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 62 min |
| Apr 26, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 44 min |
| Apr 26, 3:42 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, Murray, Pontotoc | 48 min |
Nearby
Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.